NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which response is an example of false reassurance?

  1. A"You seem worried. Would you like to talk about it?"
  2. B"I can see this is hard for you."
  3. C"What are you most concerned about?"
  4. D"Don't worry, everything will be fine."
2.Nursing fundamentalsHard

A patient has acute diarrhoea and is suspected of having Clostridioides difficile. Which combination of measures is correct?

  1. AWear a respirator mask only and no gloves
  2. BWait for the lab result before taking any precautions
  3. CIsolate the patient, use gloves and apron, and wash hands with soap and water
  4. DUse alcohol hand rub only, and keep the patient in a shared bay with the curtains drawn
3.Infection control & patient safetyMedium

After teaching a patient about a new medication, how does the nurse best check understanding?

  1. AAsk “Do you understand?” and accept a yes
  2. BGive a printed leaflet about the drug and assume the patient will read it at home
  3. CAsk the family whether they understood the teaching
  4. DAsk the patient to explain in their own words how and when to take it
4.Infection control & patient safetyHard

A patient has signed a surgical consent form but tells the nurse, “I don’t really understand what they are going to do.” What should the nurse do?

  1. AExplain the risks and benefits in place of the surgeon
  2. BReassure the patient that the surgeon knows best and continue with the preparation
  3. CGive the preoperative sedative so the patient relaxes
  4. DInform the surgeon so the procedure can be explained again before any sedation
5.Prioritization & delegationMedium

A patient has taken prednisone (prednisolone in many countries) for several months. Which statement shows a need for further teaching?

  1. A“I will report signs of infection early.”
  2. B“I will take the tablets with food.”
  3. C“I will stop the tablets as soon as I feel better.”
  4. D“I will tell my dentist and other doctors that I take a steroid.”
6.Prioritization & delegationHard

During birth, the baby’s head delivers but the shoulders do not follow. What should the nurse do first?

  1. APull hard on the baby’s head and neck to free the trapped shoulders quickly
  2. BPush firmly on the top of the uterus (fundal pressure)
  3. CAsk the mother to stop pushing and wait an hour
  4. DHelp with the McRoberts position and give suprapubic pressure as directed
7.Clinical nursingMedium

Long-term amiodarone treatment can affect which of the following?

  1. AHair colour and nail growth only, with no effect on organs
  2. BThe sense of smell and taste only, with no other effects
  3. CBlood glucose and cholesterol only
  4. DThyroid function, the lungs and the skin's sensitivity to sunlight
8.Clinical nursingHard

A patient with a spinal cord injury at T4 suddenly develops a pounding headache, very high blood pressure and sweating above the injury. What is the first action?

  1. ASit the patient up and check for a full bladder or blocked catheter
  2. BGive a large IV fluid bolus and recheck the blood pressure
  3. CLie the patient flat and raise the legs to improve brain perfusion
  4. DGive a sedative and recheck the blood pressure in four hours
9.Lab values & electrolytesMedium

A patient with hyperkalemia received IV regular insulin with dextrose. Which result must the nurse monitor closely over the next hours?

  1. AHemoglobin, because insulin causes red cell loss
  2. BSerum calcium, because it falls sharply
  3. CSerum sodium, because it rises quickly
  4. DBlood glucose, because hypoglycemia can occur
10.Lab values & electrolytesHard

In the first 24 hours after a major burn, which laboratory pattern is most expected?

  1. ALow potassium and low hematocrit
  2. BLow sodium and low hematocrit
  3. CHigh potassium and high hematocrit
  4. DHigh calcium and high albumin
11.PharmacologyMedium

Which adverse effect of ciprofloxacin should a patient report at once?

  1. AA slightly bitter or metallic taste for a while after each dose
  2. BDarker stools than usual
  3. CMild tiredness in the first few days
  4. DPain or swelling in a tendon, such as the Achilles tendon
12.PharmacologyHard

Ten days after chemotherapy, a patient has a temperature of 38.5 °C (101.3 °F) but says she feels fine. What should happen?

  1. AParacetamol at home and review at the next routine clinic visit
  2. BStart oral antibiotics only if a rash develops
  3. CUrgent cultures and IV broad-spectrum antibiotics without delay
  4. DWait 48 hours to see whether the fever settles
13.Med-surg: cardiovascular & respiratoryMedium

A woman had lymph nodes removed from her left armpit for breast cancer. Which advice helps reduce the risk of lymphoedema?

  1. AUse only the left arm for heavy lifting to build up its muscles
  2. BKeep the left arm hanging down and as still as possible all day
  3. CApply tight jewellery to the left wrist
  4. DAvoid BP cuffs and injections on the left arm where possible
14.Med-surg: cardiovascular & respiratoryHard

A ventilated patient in critical care is at risk of ventilator-associated pneumonia. Which nursing measure helps reduce this risk?

  1. AChanging the ventilator tubing every few hours
  2. BKeeping the patient flat to protect the endotracheal tube
  3. CAvoiding mouth care to prevent gum bleeding
  4. DKeeping the head of the bed raised to 30–45°
15.Med-surg: neuro, endocrine & renalMedium

A patient's potassium stays low despite replacement. Which other level should be checked?

  1. AMagnesium
  2. BBilirubin
  3. CFerritin
  4. DAmylase
16.Med-surg: neuro, endocrine & renalHard

A patient with an insulin pump is admitted with nausea, a glucose of 19 mmol/L (342 mg/dL) and blood ketones of 3.1 mmol/L. What is the priority?

  1. ASuspect failed insulin delivery and give insulin by another route
  2. BGive an antiemetic only, because nausea is causing the high glucose
  3. CIncrease the pump rate and recheck the ketones in 12 hours
  4. DDisconnect the pump and give no insulin until the ketones clear
17.Med-surg: GI, perioperative & oncologyMedium

Which factor can precipitate hepatic encephalopathy in a patient with cirrhosis?

  1. ARegular gentle walking
  2. BA low-salt diet
  3. CA high fluid intake
  4. DConstipation
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient with GORD. Which statement shows a need for further teaching?

  1. A"Peppermint tea after dinner will settle my reflux."
  2. B"I'll keep a diary of foods that trigger my symptoms."
  3. C"I'll try to lose some weight over the next months."
  4. D"I'll stop smoking because it makes reflux worse."
19.Maternity & obstetric nursingMedium

Which set lists the components of a biophysical profile?

  1. ANon-stress test, fetal breathing, fetal movements, fetal tone and amniotic fluid volume
  2. BAPGAR score, cord gases, birth weight, length and head size
  3. CFundal height, fetal lie, station, effacement and dilation
  4. DFetal heart rate pattern, maternal blood pressure, blood glucose, weight and urine protein
20.Maternity & obstetric nursingHard

Ten days after birth, a woman phones to say her bleeding has suddenly become heavy and bright red with clots, with lower abdominal pain and a temperature of 38.2 °C (100.8 °F). Which response is most appropriate?

  1. AReassure her that lochia rubra often returns and review at 6 weeks
  2. BTell her it is probably her first period and needs no action
  3. CAdvise her to use tampons so the blood loss is easier to measure
  4. DAsk her to come in now; retained tissue or infection is possible
21.Pediatric nursingMedium

How is a child usually positioned for a lumbar puncture?

  1. AOn the side, curled up with knees drawn up and head bent forward
  2. BStanding and leaning against the wall
  3. CProne with a pillow under the chest
  4. DFlat on the back with the legs straight and a small pillow under the head
22.Pediatric nursingHard

During an insulin infusion for diabetic ketoacidosis, why is potassium monitored closely?

  1. APotassium has no role in DKA; it is a routine test only
  2. BInsulin causes the kidneys to hold on to potassium, so blood levels rise dangerously
  3. CInsulin moves potassium into the cells, so blood potassium can fall sharply
  4. DPotassium is needed to dissolve the insulin in the drip
23.Mental health nursingMedium

What is the main difference between disulfiram and naltrexone in alcohol dependence?

  1. ADisulfiram reduces craving; naltrexone causes vomiting when alcohol is drunk
  2. BBoth work in exactly the same way, so they are fully interchangeable
  3. CNaltrexone is used only for alcohol withdrawal; disulfiram is used only for treating an alcohol overdose
  4. DDisulfiram causes an unpleasant reaction to alcohol; naltrexone reduces craving and reward
24.Mental health nursingHard

A patient who believes he is a famous religious leader becomes upset when other patients laugh at him. What is the most appropriate nursing action?

  1. AAsk him to prove his identity in front of the group, so that the laughing stops
  2. BEncourage the other patients to explain why the belief is wrong
  3. CProtect him from ridicule, avoid arguing and focus on real activities
  4. DAgree that he is the religious leader so that he feels respected
25.Nursing math & unit conversionsMedium
4 ft 4 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 4 ft 4 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

4 ft 4 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
3 tbsp? mL2 cups? mL1½ tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 3 tbsp of liquid supplement, 2 cups of tea, 1½ tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 tbsp = 15 mL1 cup = 8 fl oz = 240 mL1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
1:10 000ampouleV = ? mL

A prefilled syringe of epinephrine (adrenaline) is labelled 1:10 000 (0.1 mg/mL). The prescription is 1 mg IV in cardiac arrest. What volume V do you give?

1:10 0001 mg
V = mL
28.Dosage calculationsHard
40k units500 mL? mL/h1200 units/h

An infusion contains 40000 units of a drug in 500 mL. The prescription is 1200 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/500 mL1200 units/h
R = mL/h
29.IV infusion ratesMedium
V = ?15 gtt/mL20 gtt/min3 h

A drip runs at 20 gtt/min through a set of 15 gtt/mL. How many millilitres V does the patient receive in 3 hours?

20 gtt/min15 gtt/mL3 h
V = mL
30.IV infusion ratesHard
200 mg500 mL15 mL/h? mg/h

A bag contains 200 mg of a drug in 500 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

200 mg/500 mL15 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea150 mLwater120 mLmilk200 mLIV infusion125 mL/h × 12 hIV antibiotic2 × 50 mLurine425 mLurine500 mLwound drain150 mLvomit100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 104 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

104 kg12 hurine: 425 mLurine: 500 mLwound drain: 150 mLvomit: 100 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL60 mL/hstart 09:3012:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 09:30 and runs by pump at 60 mL/h. How many mL V are left in the bag at 12:00?

500 mL60 mL/h09:30 → 12:00
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks frequently; mobility: very limited; nutrition: very poor; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: D · "Don't worry, everything will be fine."

Why this is the answer

False reassurance dismisses the patient's feelings and promises something the nurse cannot know. Acknowledging the worry and exploring it is more helpful.

Answer

D · "Don't worry, everything will be fine."
2.Nursing fundamentals

Answer: C · Isolate the patient, use gloves and apron, and wash hands with soap and water

Why this is the answer

Suspected C. difficile needs prompt isolation with contact precautions. Spores are not killed by alcohol, so hands are washed with soap and water, and the environment is cleaned with a sporicidal agent such as chlorine.

Answer

C · Isolate the patient, use gloves and apron, and wash hands with soap and water
3.Infection control & patient safety

Answer: D · Ask the patient to explain in their own words how and when to take it

Why this is the answer

With teach-back, the patient explains the information in their own words, which shows whether the teaching worked. A yes to “Do you understand?” does not confirm understanding.

Answer

D · Ask the patient to explain in their own words how and when to take it
4.Infection control & patient safety

Answer: D · Inform the surgeon so the procedure can be explained again before any sedation

Why this is the answer

Informed consent is the responsibility of the person doing the procedure. If the patient does not understand, the nurse pauses the process and tells the surgeon, before any sedative drug is given.

Answer

D · Inform the surgeon so the procedure can be explained again before any sedation
5.Prioritization & delegation

Answer: C · “I will stop the tablets as soon as I feel better.”

Why this is the answer

Stopping long-term corticosteroids suddenly can cause adrenal crisis, so they are tapered as prescribed. Taking them with food, telling other prescribers and reporting infection are correct.

Answer

C · “I will stop the tablets as soon as I feel better.”
6.Prioritization & delegation

Answer: D · Help with the McRoberts position and give suprapubic pressure as directed

Why this is the answer

In shoulder dystocia, the McRoberts maneuver (flexing the mother’s thighs onto her abdomen) and suprapubic pressure help free the shoulder. Fundal pressure and pulling on the head can worsen the injury.

Answer

D · Help with the McRoberts position and give suprapubic pressure as directed
7.Clinical nursing

Answer: D · Thyroid function, the lungs and the skin's sensitivity to sunlight

Why this is the answer

Amiodarone can cause hypo- or hyperthyroidism, pulmonary fibrosis, liver problems and photosensitivity. Regular monitoring of thyroid and liver function is needed.

Answer

D · Thyroid function, the lungs and the skin's sensitivity to sunlight
8.Clinical nursing

Answer: A · Sit the patient up and check for a full bladder or blocked catheter

Why this is the answer

Autonomic dysreflexia occurs with injuries at or above T6. Sitting up lowers blood pressure, and the trigger, most often bladder distension or constipation, must be removed quickly.

Answer

A · Sit the patient up and check for a full bladder or blocked catheter
9.Lab values & electrolytes

Answer: D · Blood glucose, because hypoglycemia can occur

Why this is the answer

Insulin shifts potassium into cells but also lowers glucose, and hypoglycemia can occur hours later, especially in kidney failure. Glucose is checked frequently, and potassium is rechecked, as the effect lasts only a few hours.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

D · Blood glucose, because hypoglycemia can occur
10.Lab values & electrolytes

Answer: C · High potassium and high hematocrit

Why this is the answer

Early after a burn, damaged cells release potassium, and plasma shifts into the tissues, which concentrates the blood and raises the hematocrit. Later, as fluid returns and the kidneys excrete potassium, hypokalemia can develop.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

C · High potassium and high hematocrit
11.Pharmacology

Answer: D · Pain or swelling in a tendon, such as the Achilles tendon

Why this is the answer

Fluoroquinolones can cause tendinitis and tendon rupture. Patients should stop exercise and report tendon pain promptly.

Answer

D · Pain or swelling in a tendon, such as the Achilles tendon
12.Pharmacology

Answer: C · Urgent cultures and IV broad-spectrum antibiotics without delay

Why this is the answer

Fever during neutropenia is treated as a medical emergency because infection can progress rapidly. Cultures are taken and empirical IV antibiotics are started promptly, ideally within one hour.

Answer

C · Urgent cultures and IV broad-spectrum antibiotics without delay
13.Med-surg: cardiovascular & respiratory

Answer: D · Avoid BP cuffs and injections on the left arm where possible

Why this is the answer

After axillary node removal, the arm's lymph drainage is reduced. Patients are advised to protect the skin, treat cuts promptly, avoid tight items and, where possible, avoid BP measurements, cannulation and injections on that arm. Gentle exercise helps lymph flow.

Answer

D · Avoid BP cuffs and injections on the left arm where possible
14.Med-surg: cardiovascular & respiratory

Answer: D · Keeping the head of the bed raised to 30–45°

Why this is the answer

Ventilator care bundles include head elevation of 30–45°, regular oral care, daily assessment of readiness to wean (sedation holds) and subglottic secretion drainage where available. Frequent circuit changes are not recommended unless the tubing is soiled or faulty.

Answer

D · Keeping the head of the bed raised to 30–45°
15.Med-surg: neuro, endocrine & renal

Answer: A · Magnesium

Why this is the answer

Hypomagnesaemia increases potassium loss in the urine and makes hypokalaemia hard to correct. Magnesium is checked and replaced as well.

Answer

A · Magnesium
16.Med-surg: neuro, endocrine & renal

Answer: A · Suspect failed insulin delivery and give insulin by another route

Why this is the answer

Rising ketones in a pump user suggest that insulin delivery has failed, for example from a kinked cannula or an empty reservoir. Insulin must be given by pen or IV, and DKA treatment started if criteria are met. The site and pump are checked.

Answer

A · Suspect failed insulin delivery and give insulin by another route
17.Med-surg: GI, perioperative & oncology

Answer: D · Constipation

Why this is the answer

Constipation, GI bleeding, infection, dehydration, low potassium and sedative drugs can trigger encephalopathy. Keeping the bowels open, for example with lactulose, reduces ammonia absorption.

Answer

D · Constipation
18.Med-surg: GI, perioperative & oncology

Answer: A · "Peppermint tea after dinner will settle my reflux."

Why this is the answer

Peppermint can relax the lower oesophageal sphincter and may worsen reflux. Weight loss, stopping smoking and avoiding personal triggers are standard lifestyle measures.

Answer

A · "Peppermint tea after dinner will settle my reflux."
19.Maternity & obstetric nursing

Answer: A · Non-stress test, fetal breathing, fetal movements, fetal tone and amniotic fluid volume

Why this is the answer

Each of the five components scores 0 or 2. A total of 8–10 is reassuring; lower scores need further assessment or delivery planning.

Answer

A · Non-stress test, fetal breathing, fetal movements, fetal tone and amniotic fluid volume
20.Maternity & obstetric nursing

Answer: D · Ask her to come in now; retained tissue or infection is possible

Why this is the answer

Heavy bleeding between 24 hours and 12 weeks after birth is a secondary postpartum haemorrhage. With pain and fever it suggests retained placental tissue or endometritis, which needs same-day assessment and possibly ultrasound, antibiotics or evacuation. Tampons are avoided in the postnatal period.

Answer

D · Ask her to come in now; retained tissue or infection is possible
21.Pediatric nursing

Answer: A · On the side, curled up with knees drawn up and head bent forward

Why this is the answer

Curling the child on the side (or sitting and bending forward) flexes the spine and widens the spaces between lumbar vertebrae for the needle. A nurse holds the child gently and monitors breathing, as tight flexion can compromise the airway in infants.

Answer

A · On the side, curled up with knees drawn up and head bent forward
22.Pediatric nursing

Answer: C · Insulin moves potassium into the cells, so blood potassium can fall sharply

Why this is the answer

Total body potassium is low in DKA, though blood levels may look normal at first. Insulin and correction of acidosis drive potassium into cells, risking hypokalaemia and arrhythmias, so potassium is added to fluids and checked often.

Answer

C · Insulin moves potassium into the cells, so blood potassium can fall sharply
23.Mental health nursing

Answer: D · Disulfiram causes an unpleasant reaction to alcohol; naltrexone reduces craving and reward

Why this is the answer

Disulfiram blocks the breakdown of acetaldehyde, so drinking causes flushing, nausea and palpitations. Naltrexone blocks opioid receptors and reduces the pleasurable effect of alcohol.

Answer

D · Disulfiram causes an unpleasant reaction to alcohol; naltrexone reduces craving and reward
24.Mental health nursing

Answer: C · Protect him from ridicule, avoid arguing and focus on real activities

Why this is the answer

Arguing or agreeing strengthens a delusion. The nurse protects the patient's dignity, responds to his feelings and focuses on real, present activities and concerns.

Answer

C · Protect him from ridicule, avoid arguing and focus on real activities
25.Nursing math & unit conversions

Answer: h = 132 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

4·12 + 4 = 52 in

Inches to centimetres

h = 52·2.54 = 132.1 ≈ 132 cm

Answer

h = 132 cm
26.Nursing math & unit conversions

Answer: V = 532.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

3 tbsp = 3·15 = 45 mL
2 cups = 2·240 = 480 mL
1½ tsp = 1.5·5 = 7.5 mL

Add

V = 45 + 480 + 7.5 = 532.5 mL

Answer

V = 532.5 mL
27.Dosage calculations

Answer: V = 10 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:10 000 = 1 g/10000 mL = 0.1 mg/mL

Volume

V = 1/0.1 = 10 mL

Answer

V = 10 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: R = 15 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/500 = 80 units/mL

Pump rate

R = 1200/80 = 15 mL/h

Answer

R = 15 mL/h
29.IV infusion rates

Answer: V = 240 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

20·60/15 = 80 mL/h

Volume

V = 80·3 = 240 mL

Answer

V = 240 mL
30.IV infusion rates

Answer: D = 6 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/500 = 0.4 mg/mL

Dose rate

D = 0.4·15 = 6 mg/h

Answer

D = 6 mg/h
31.IV fluids & fluid balance

Answer: U = 0.74 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

425 + 500 = 925 mL

Per kilogram per hour

U = 925/(104·12) = 0.7412 ≈ 0.74 mL/kg/h

Answer

U = 0.74 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 350 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

09:30 → 12:00 = 2.5 h

Volume infused

60·2.5 = 150 mL

Volume left

V = 500 − 150 = 350 mL

Answer

V = 350 mL
33.Clinical assessment scores

Answer: B = 18

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: very limited → 2
nutrition: very poor → 1
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 4 + 4 + 2 + 1 + 3 = 18

Answer

B = 18
34.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 0 + 0 = 0

Risk level

0 → low risk

Answer

low risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions